Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Combivir and Reyataz Combo
Jul 28, 2003

Hello,

I just recently tested psotive for HIV and have wondered if you know of anyone on the new drug Reyataz taking along side Combivir. This is the combo I am considering taking, my other option was Combivir/Sustiva. My CD4 count was like 365 initially but was sick at time and viral load over 100K. I get new labs results tomorrow from last week since I feel great and not sick like I had been. So waiting to start either treatment until I am completely sure that this would be right situation. What do you feel is good treatment, do you think the new medication Reyataz is good? I like what I read and seems to have less side affects and less pills then any other protease inhibitor. I have fvriend who takes the other combo and does very well. Pleaxse tell me your thoughts. Thanks in advance.

Response from Dr. Pierone

The new protease inhibitor Reyataz has been eagerly awaited and has some very favorable attributes. The first one that comes to mind is that it doesn't behave like a protease inhibitor. It doesn't involve taking a handful of pills that promptly send your cholesterol and triglyceride levels sky-high. It is only 2 pills once a day and appears to be similar to Sustiva in potency in studies. Like many other protease inhibitors, it can also be boosted by ritonavir to get higher drug levels and higher potency (trade off is a mild increase in cholesterol and triglycerides). Interestingly, treatment-nave patients that develop resistance to Reyataz appear to have increased susceptibility to the other PI's. So perhaps it may fill the niche as the first PI.

As in life, nothing is perfect and Reyataz has a few warts worth mentioning. A few percent of people develop jaundice (yellowish skin) and scleral icterus (yellow eyes) on treatment. More have elevations in blood bilirubin (this causes the yellow color changes) that do not reach levels that cause any noticeable effect. It is also not absorbed in the stomach when taken with medications that reduce stomach acid production (like Prilosec, Zantac, and Nexium) and this interaction can be problematic in view of all the people that are these medications. It also has an interaction with tenofovir (Viread) and Sustiva; both of these medications lower the blood levels of atazanavir. So atazanavir would need to be boosted with ritonavir if it is to be used with tenofovir or Sustiva.

Reyataz is so new that I don't know of anyone taking it together with Combivir yet, but this is certainly a reasonable regimen. Combivir and Sustiva, the other option that you are considering is very reasonable as well. You mentioned that you are waiting to start treatment until you are sure it will be the right decision. Depending on your new numbers you may be able to hold off a while if your CD4 is stable. Best of luck.



Previous
Better drug
Next
908? im confused?

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement